Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Tucson, AZ

September 1, 2018Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 1, 2018, 2:27 AM MST for Graham County, Greenlee County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 2:27 AM MST (09:27 UTC)
Expired
Sep 1, 2018, 3:15 AM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 167 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 9.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
3015 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WUUS55 KTWC 010927
SVRTWC
AZC009-011-011015-
/O.NEW.KTWC.SV.W.0095.180901T0927Z-180901T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
227 AM MST SAT SEP 1 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Graham County in southeastern Arizona...
  West central Greenlee County in southeastern Arizona...

* Until 315 AM MST.

* At 227 AM MST, a severe thunderstorm was located 18 miles north of
  Safford, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clifton and Morenci. 

This includes the following highways...
 Route 78 near mile marker 155.
 Route 191 between mile markers 155 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3301 10975 3319 10974 3322 10921 3295 10922
TIME...MOT...LOC 0927Z 271DEG 22KT 3310 10966 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
120 
WWUS55 KTWC 011010
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
310 AM MST SAT SEP 1 2018

AZC009-011-011018-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-180901T1015Z/
Graham-Greenlee-
310 AM MST SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES WILL EXPIRE AT 315 AM MST...
                
The storm which prompted the warning has weakened and no longer was 
producing large hail. Therefore, the warning will be allowed to 
expire.

LAT...LON 3301 10975 3319 10974 3322 10921 3295 10922
TIME...MOT...LOC 1008Z 258DEG 25KT 3314 10941 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:55 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 9:55 PM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
955 PM MST Fri Aug 31 2018

.SYNOPSIS...Expect isolated to scattered showers and thunderstorms
especially from Tucson eastward through Labor Day. Daytime
temperatures will generally be a few degrees below normal. A gradual
drying trend will then occur later next week, with the bulk of
thunderstorms mainly east of Tucson.

&&

.DISCUSSION...IR satellite imagery depicted clear skies to mostly
clear skies south to west of Tucson. Scattered to broken mid-level
clouds were noted elsewhere. KEMX WSR-88D depicted isolated 35-45
dBZ echoes (likely producing sprinkles) had developed during the
past 30 minutes from the Catalina Mountains northwestward into
southeast Pinal County.

Based on satellite and radar trends as well as 01/00Z NAM12, only
isolated showers and a few thunderstorms may occur the rest of
tonight mainly north to east of Tucson. The 01/00Z GFS is
considerably more robust with precip potential versus the NAM12, and
what satellite/radar trends suggest. At any rate, the official
forecast continues with isolated showers/tstms the rest of tonight
mostly from Tucson eastward, and precip-free conditions further west
across western Pima County.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 02/06Z.
Isolated -TSRA/-SHRA KTUS vicinity eastward the rest of tonight.
Scattered -TSRA/-SHRA KTUS vicinity eastward Saturday into Saturday
evening. Isolated -TSRA/-SHRA may also occur west of KTUS.
Otherwise, clear skies west of KTUS the rest of tonight, and SCT-BKN
clouds 8k-12k ft AGL elsewhere. FEW-BKN clouds 8k-12k ft AGL
Saturday into Saturday evening. Surface wind variable in direction
mainly less than 12 kts, though brief gusts near TSRA. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms east of Tucson with lesser
coverage and precipitation chances west of Tucson through Labor Day.
A gradual drying trend will evolve to isolated thunderstorms mostly
east of Tucson by the middle of the upcoming week. Expect terrain
driven 20-foot winds at less than 15 mph, except brief strong gusts
near thunderstorms.

&&

.PREV DISCUSSION /209 PM MST/...Clear skies this morning led to
quick warm up around the region, priming the atmosphere for
convective initiation off the Chiricahua Mountains this early this
afternoon. This is in line with earlier HRRR and U of A WRF
solutions.

Looking at satellite imagery, an upper level trough can be seen
digging into northern California, with an upper level jetlit
swinging around the southern edge moving into western Arizona. This
will be the main driver for convective activity through this
weekend, as the trough flattens and moves eastward into the Great
Basin.

This will enhance the southwesterly flow at the lower levels,
provide moisture and be the focal point for precipitation Saturday
and Sunday. Based on the moisture profiles aloft, the activity
should be confined to the southeastern portion of the state.

By Tuesday, the precipitation chances dwindle and daytime high
temperatures will be in the mid 90s across the lower elevations.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 1, 12:41 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 AM MST SAT SEP 1 2018

AZZ506-509>511-010815-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 AM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND
NORTHEASTERN PINAL COUNTIES UNTIL 115 AM MST...

At 1241 AM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos Reservoir, or 22 miles east of Christmas, moving east at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos Reservoir, Calva and Bylas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3306 10990 3307 11046 3320 11047 3319 11041
      3320 11040 3322 11042 3325 11044 3333 10992
TIME...MOT...LOC 0741Z 265DEG 23KT 3317 11037
Special weather statement, Sep 1, 1:42 AM MST, 45 minutes before
Special Weather Statement
National Weather Service Tucson AZ
142 AM MST SAT SEP 1 2018

AZZ509-510-010915-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
142 AM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 215
AM MST...

At 142 AM MST, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Safford, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Graham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3303 11005 3321 11001 3318 10950 3291 10956
TIME...MOT...LOC 0842Z 280DEG 21KT 3311 10995

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:41 AM MSTSpecial Weather StatementTWCGraham34 min
Sep 1, 1:42 AM MSTSpecial Weather StatementTWCGraham33 min
Sep 1, 10:30 AM MSTSpecial Weather StatementTWCGraham45 min
Sep 1, 11:26 AM MSTAreal Flood AdvisoryTWCGraham2 hr
Sep 1, 12:32 PM MSTSpecial Weather StatementTWC28 min
Sep 1, 1:10 PM MSTFlash Flood WarningTWCGraham110 min
Sep 1, 2:00 PM MSTSpecial Weather StatementTWC45 min
Sep 1, 2:42 PM MSTSpecial Weather StatementTWCCochise48 min
Sep 1, 2:46 PM MSTAreal Flood AdvisoryTWCCochise89 min
Sep 1, 3:22 PM MSTAreal Flood AdvisoryTWCCochise113 min
Sep 1, 3:22 PM MSTSpecial Weather StatementTWCCochise38 min
Sep 1, 3:28 PM MSTSpecial Weather StatementTWC47 min
Sep 1, 4:14 PM MSTSpecial Weather StatementTWCCochise31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.